Pennsylvania, 2015

Flash Flood and Damaging Winds in Pennsylvania, June 20, 2015

June 20, 2015 · NWS CTP · 9 events in 6 counties and zones

The remnants of Tropical Storm Bill pushed up the Ohio Valley and across southern Pennsylvania on June 20th, 2015. A line of thunderstorms pushed across the Laurel Highlands during the afternoon, with several discrete rotating cells developing ahead of the line over the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The remnants of Tropical Storm Bill pushed up the Ohio Valley and across southern Pennsylvania on June 20th, 2015. A line of thunderstorms pushed across the Laurel Highlands during the afternoon, with several discrete rotating cells developing ahead of the line over the Lower Susquehanna Valley. The event ended with a bow echo pushing across southern Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 3:25 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 20, 3:25 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT SAT JUN 20 2015

.SYNOPSIS...
THE MOISTURE WITH THE REMNANTS OF TROPICAL STORM BILL WILL BRING
CLOUDS AND RAIN TO THE REGION OVER THE NEXT 18 TO 24 HOURS. SOME
HEAVY RAIN IS POSSIBLE MAINLY IN THE SOUTHEAST. A COLD FRONT
SWEEPS THROUGH THE REGION SUNDAY. COOLER AND DRIER AIR MOVES
SUNDAY NIGHT INTO MONDAY. THE REGION WILL BE IN WEAK WESTERLY FLOW
JUST NORTH OF A MONSTER SUBTROPICAL RIDGE. WE WILL BE ON THE
NORTHERN EDGE OF THIS SYSTEM SO THE WEEK LOOKS RELATIVELY DRY BUT
QUITE WARM.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE THUNDERSTORM WATCH ISSUED FOR SOUTHERNMOST COUNTIES THIS
AFTERNOON AND EVENING. INSTABILITY...STRONG SHEAR AND BANDS ABOUT
THE CIRCULATION ASSOCIATED WITH THE REMNANTS OF BILL COULD PRODUCE
SEVERE STORMS. AT THIS TIME HIGHEST THREAT ACROSS OUR SOUTHERN
TIER AND SOUTH. HRRR SHOWS MORE LINEAR LOOKING CONVECTION
IMPLYING HIGH WIND POTENTIAL. ANY TORNADOES WOULD BE ISOLATED AND
RELATIVELY WEAK.

MODELS SHOW LOTS OF ISSUES WITH CONFIDENCE IN THE RAIN THIS
EVENING AND OVERNIGHT. NCEP GEFS/GFS AND THE 16Z HRRR SHIFTED THE
THREAT TO THE NORTH. AWAIT MORE GUIDANCE BEFORE WE MAKE ANY BIG
CHANGES. GEFS SHOWS 20 PERCENT CHANCE OF 2 OR MORE INCHES NORTH OF
OUR CURRENT FLOOD WATCH. BUT SOME INCONSISTENCIES SO MADE NO BIG
CHANGES.

GOOD CHANCE OF 1 TO 2 INCHES IN OUR EASTERN AREAS OVERNIGHT AS THE
CIRCULATION MOVES ON BY. MOST GUIDANCE SHOWS QUICK END TO RAINFALL
IN THE 11 TO 2 AM TIMEFRAME. AMOUNTS LOWER TO THE NORTH AND WEST.
WHERE THE CONVECTION SETS AND MOVES THROUGH UP WILL DICTATE THE
AREA OF HEAVIEST RAINFALL.

AREAS OF PATCHY FOG WILL DEVELOP BEHIND THE RAIN BEFORE AND AROUND
SUNRISE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
BACK EDGE OF THE BILL/TROPICAL RELATED RAINFALL IN THE SREF PASSES
EAST OF OUR REGION BETWEEN 8 AND 10 AM SUNDAY. LINGERING SHOWERS
POSSIBLE IN THE EASTERNMOST AREAS.

THERE IS A POP AND PW MINIMUM BETWEEN THIS SYSTEM AND THE
APPROACHING COLD FRONT TO THE WEST. THIS COULD ALLOW FOR SOME
HEATING AND THE MODELS ALL SHOW A SECOND BAND OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON MOVING WEST TO EAST ACROSS THE
REGION.

THE DRIER AIR AND LOWER PWS BEGIN TO MOVE LATE SUNDAY AFTERNOON
AND EVENING. EARLY IN THE WEST. NEXT PERIOD SUNDAY NIGHT INTO
MONDAY IS WHEN IT REALLY SHOULD DRY OUT ACROSS OUR REGION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
FAST ZONAL FLOW WILL BE THE PERSISTENT SYNOPTIC FEATURE ACROSS THE
LOWER 48 DURING THE LONG TERM PERIOD...AND THE DRYING OF SUNDAY
EVENING INTO MONDAY WILL BE SHORT-LIVED. WITH A HOT 594DM 500 MB
UPPER RIDGE CENTERED FROM THE TEXAS PANHANDLE TO THE MID TENNESSEE
RIVER VALLEY ON TUESDAY...RETURN FLOW OF MOISTURE AND ANOTHER
FRONTAL SYSTEM WILL MOVE ACROSS THE REGION TUESDAY NIGHT AND
WEDNESDAY WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THIS
BOUNDARY NOW APPEARS TO STALL OUT ALONG OR SOUTH OF THE PA/MD
BORDER FOR THE REMAINDER OF THE WEEK...GIVING SOME HOPE OF A
PROLONGED PERIOD OF DRIER WEATHER TO AT LEAST NORTHERN PA.
HOWEVER...JUST A SLIGHT NORTHWARD OSCILLATION IN THE PATTERN WOULD
NUDGE MOISTURE AND SHOWER CHANCES BACK TO THE NORTH.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
THE REMNANTS OF BILL WILL BE PUSHING ACROSS THE MID-ATLANTIC
OVERNIGHT BRINING RAIN AND LOW CIGS TO THE REGION FROM WEST TO
EAST THIS MORNING AND EARLY TONIGHT. THUNDERSTORMS ARE POSSIBLE IN
SOUTHERN PA IN THE WARMER AIR. WEAK BANDS ARE ALREADY MOVING
ACROSS WESTERN/WEST CENTRAL PA.

MODIFIED THE TAFS TO SHOW THE MVFR/VFR MOVING MORE STEADILY THIS
AFTERNOON/EVENING AS THE RAIN FILLS IN OVERTIME. THE HIGH
RESOLUTION GUIDANCE SUGGEST 23Z TO 04Z WILL BE PEAK LOWERED
CIGS/VSBY WITH RAIN AND SCATTERED THUNDERSTORMS.

THE RAIN AND MOIST AIR WILL PRODUCE FOG AS THE STEADIER RAINFALL
LIFTS TO OUR EAST.

COULD BE SOME BREAKS IN CLOUDS AS COLD FRONT APPROACHES IN THE
AFTERNOON. THIS FEATURE COULD TRIGGER A ROUND OF SHOWERS AND
THUNDERSTORMS BEFORE DRIER AIR MOVES IN.

MONDAY LOOKS RELATIVELY QUIET...WE WILL BE ON THE EDGE OF A
MASSIVE RIDGE WHICH IMPLIES WARM DAYS AND MVFR POSSIBLE IN
FOG/HAZE IN MORNINGS. PERHAPS EVEN AFTERNOON THUNDERSTORMS BY
MID-WEEK.

OUTLOOK...

MON...GENERALLY VFR.

TUE...REDUCTIONS PSBL IN SCT SHRA/TSRA.

WED-THU...GENERALLY VFR AREAS AM MVFR IN FOG/HAZE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SUNDAY EVENING
FOR PAZ033>036-056>059-063>066.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...DEVOIR/GARTNER
AVIATION...GRUMM
Hazardous weather outlook, Jun 20, 1:30 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT SAT JUN 20 2015

PAZ004>006-010>012-017>019-024-025-027-028-037-041-042-045-046-
049>053-211830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-MIFFLIN-JUNIATA-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
230 PM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM BILL WILL MOVE INTO THE REGION BY TONIGHT. THE HEAVIEST
RAINFALL WILL REMAIN OVER THE SOUTHERN TIER OF CENTRAL
PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056>059-211830-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
230 PM EDT SAT JUN 20 2015

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026-211830-
HUNTINGDON-
230 PM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD PRODUCE STRONG AND POTENTIALLY DAMAGING
WIND GUSTS. LOCALLY HEAVY RAINFALL IS POSSIBLE SATURDAY NIGHT INTO
SUNDAY
FROM THE REMNANTS OF TROPICAL STORM BILL. THE GREATEST RISK FOR
HEAVY RAINFALL AND POSSIBLE FLOODING IS OVER THE SOUTHERN TIER OF
CENTRAL PENNSYLVANIA NEAR THE MARYLAND BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-064>066-211830-
SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-YORK-LANCASTER-
230 PM EDT SAT JUN 20 2015

...SEVERE THUNDERSTORM WATCH 317 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF STRONG TO LOCALLY DAMAGING WIND
GUSTS FROM THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ063-211830-
CUMBERLAND-
230 PM EDT SAT JUN 20 2015

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF STRONG TO LOCALLY DAMAGING WIND
GUSTS FROM THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 3:05 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT SAT JUN 20 2015

PAZ024-033-034-202115-
BEDFORD PA-SOMERSET PA-CAMBRIA PA-
405 PM EDT SAT JUN 20 2015

...SPECIAL WEATHER STATEMENT...

AT 404 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CARMICHAELS TO NEAR FARMINGTON TO NEAR
DAVIS...AND MOVING NORTHEAST AT 30 MPH.

HEAVY RAIN AND 30 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  URSINA AROUND 425 PM EDT.
  NEW CENTERVILLE AROUND 440 PM EDT.
  SOMERSET AROUND 455 PM EDT.
  FRIEDENS AND ACOSTA AROUND 500 PM EDT.
  BOSWELL AROUND 510 PM EDT.
  CENTRAL CITY...JEROME AND DAVIDSVILLE AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ADDISON...BENSON...
BROWNSTOWN...CALLIMONT AND CASSELMAN.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 100 TO 135.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3972 7938 3974 7941 3977 7938 3978 7940
      3979 7935 3983 7938 3985 7942 3990 7940
      4009 7926 4012 7922 4011 7918 4037 7899
      4025 7871 3973 7860 3972 7860
TIME...MOT...LOC 2004Z 231DEG 33KT 3993 7996 3976 7955 3914 7941

GRUMM

The radar

The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 20, 3:42 PM EST
Where
Somerset County, 3.95 mi WSW of Bakersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.030, -79.290

Thunderstorms producing winds around 60 mph knocked down a tree on County Line Road.

Thunderstorm Wind, Cambria

When
June 20, 4:27 PM EST
Where
Cambria County, 0.69 mi S of Brownstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.320, -78.950

Thunderstorms with winds around 60 mph knocked down trees near Westmont.

Thunderstorm Wind, Cambria

When
June 20, 4:32 PM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.330, -78.920

Thunderstorms with winds around 60 mph knocked down numerous trees across southern Cambria County.

Thunderstorm Wind, Cambria

When
June 20, 4:40 PM EST
Where
Cambria County, 0.87 mi SE of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.320, -78.860

Thunderstorms with winds around 60 mph knocked down trees along Fulmer Road in Conemaugh Twp.

Flash Flood, Blair

When
June 20, 6:50 PM EST to 8:20 PM EST
Where
Blair County, 0.69 mi NW of Bennington to 0.56 mi SSW of Bennington
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.488, -78.528

Heavy rainfall brought Sugar Run Creek out of its banks. The Cross Keys Trailer Park in Allegheny Township was evacuated due to high water.

Thunderstorm Wind, Adams

When
June 20, 7:05 PM EST
Where
Adams County, 1.27 mi ENE of Arendtsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.930, -77.280

Thunderstorms with winds around 60 mph uprooted pine trees and knocked down large branches near Arendtsville.

Thunderstorm Wind, Adams

When
June 20, 7:11 PM EST
Where
Adams County, 1.06 mi W of Bendersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.980, -77.250

Thunderstorms with winds around 60 mph knocked down trees in Menallen Twp.

Thunderstorm Wind, Franklin

When
June 20, 7:30 PM EST
Where
Franklin County, 3.36 mi SW of Pleasant Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
40.020, -77.700

Thunderstorms with winds around 60 mph knocked down a tree on wires near Upper Strasburg.

Thunderstorm Wind, Cumberland

When
June 20, 7:45 PM EST
Where
Cumberland County, 0.69 mi S of Mt Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.110, -77.180

Thunderstorms with winds around 60 mph knocked down trees near Mount Holly Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574187, 574191, 574188, 574192, 580296, 574196, 574189, 574198, 574190.